How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Bob Your Own Question
Dr. Bob
Dr. Bob, Neurologist (MD)
Category: Neurology
Satisfied Customers: 5330
Experience:  Neurology & Int Medicine (US Trained): 20 yrs experience
61817858
Type Your Neurology Question Here...
Dr. Bob is online now

I have found that if I take the smallest amount of alcohol

Resolved Question:

I have found that if I take the smallest amount of alcohol while on medications such as low dose quetiapine for sleep I get a slight allergic swelling of the face. I have not seen any warning about this - are you familiar with it? Is there any way that I can get rid of the symptoms. Is there any way I can continue to take quetiapine, for example by taking an antihistamine before the quetiapine? .
Submitted: 10 months ago.
Category: Neurology
Customer: replied 10 months ago.
Addition to the above query:
If I continued to take the quetiapine, would the allergic response stay the same or woufl it get worse?
Customer: replied 10 months ago.
Or will it be OK to take the quetiapine without exposure to further alcohol?
Customer: replied 10 months ago.
Could also be referred under mental health
Expert:  Dr. Bob replied 10 months ago.

Hi Peter. What part of your face swells? Is there any rash or redness when this occurs? How long does it typically last?

Customer: replied 10 months ago.
Around the eyes, by the nose and around the mouth. About 12 hrs
Expert:  Dr. Bob replied 10 months ago.

This sounds like angioedema, a leaking of fluid under the skin usually as part of an allergic reaction. How long have you been on the quetiapine? Did this ever happen to you before when you drank alcohol?

Customer: replied 10 months ago.
This time round about a week, but in 2012 for several weeks. Not with quetiapine, but with mirtazepine in 2009
Expert:  Dr. Bob replied 10 months ago.

I see. But the swelling does not occur unless you also drink alcohol, is this correct? What did you do about this back in 2009?

Customer: replied 10 months ago.
With the mirtazepine, I stopped using it. Have not drunk with quetiapine before, even in such small amounts.
Expert:  Dr. Bob replied 10 months ago.

Do you use the quetiapine just for sleep, or are there other reasons?

Customer: replied 10 months ago.
No, just for sleep - 25mg - sedative and anxiolytic (I believe). I also take dosulepine 75mg fro anxiety depression.
Expert:  Dr. Bob replied 10 months ago.

There are a couple approaches you could consider. One, the easiest, would be to avoid alcohol when you are taking the quetiapine. If this is not possible, you could pre-medicate with benedryl 25-50 mg one half hour prior to drinking. Because benedryl and alcohol are both sedating, you might not even need to take the quetiapine to get some sleep.

Dr. Bob and other Neurology Specialists are ready to help you
Customer: replied 10 months ago.
I wasn't going to take any alcohol with any further doses of quetiapine. The current swelling is bad enough. My main concern was that even with the benadryl, the allergy and the potentially anaphylactic swelling would get worse? .
Customer: replied 10 months ago.
The advice that I have seen elsewhere is to stop taking the quetiapine, period - not good news.
Customer: replied 10 months ago.
Just wondered if you had other advice.
Expert:  Dr. Bob replied 10 months ago.

Anaphylaxis is unlikely given the predictable response so far. However, avoiding allergens that promote swelling makes sense in general. Before you stop the quetiapine, ask your doctor for an exam and basic blood tests to rule out other possible causes (e.g. low thyroid, renal issues, sinus issues, pituitary problems, etc).

Related Neurology Questions